Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 12, NWS Mobile, AL

May 16, 2010Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at May 16, 2010, 8:22 AM CDT for Baldwin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 8:22 AM CDT (13:22 UTC)
Expired
May 16, 2010, 10:55 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WGUS54 KMOB 161322
FFWMOB
ALC003-161615-
/O.NEW.KMOB.FF.W.0012.100516T1322Z-100516T1615Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
822 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1115 AM CDT

* AT 812 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR ESTIMATES THAT 
  AS MUCH AS 3 TO 5 INCHES OF RAIN HAS FALLEN BETWEEN GULF SHORES 
  AND FORT MORGAN OVER THE PAST COUPLE OF HOURS. HEAVY THUNDERSTORMS
  CONTINUE TO DEVELOP OVER THE AREA...WITH AN ADDITIONAL 1 TO 3      
  INCHES OF RAIN POSSIBLE. LAW ENFORCEMENT REPORTS WATER BEGINNING   
  TO ENCROACH UPON WEST BEACH ROAD IN GULF SHORES. ADDITIONAL ROAD   
  FLOODING IS VERY LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT 
  MORGAN...GULF SHORES...MOUTH OF WEEKS BAY...MIFLIN AND BON SECOUR.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3024 8801 3024 8798 3027 8795 3025 8789
      3028 8777 3029 8776 3034 8783 3038 8784
      3037 8759 3027 8759 3026 8760 3022 8779
      3023 8801

$$

JFB
2 follow-up statements
243 
WGUS74 KMOB 161429
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
929 AM CDT SUN MAY 16 2010

ALC003-161615-
/O.CON.KMOB.FF.W.0012.000000T0000Z-100516T1615Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALDWIN AL-
929 AM CDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTHWESTERN BALDWIN COUNTY...

AT 922 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
COVERING FORT MORGAN ROAD IN SEVERAL SPOTS. NATIONAL WEATHER SERVICE 
RADAR INDICATES AS MUCH AS 5 TO 7 INCHES OF RAIN HAS FALLEN BETWEEN 
FORT MORGAN AND GULF SHORES. WHILE THUNDERSTORMS HAVE WEAKENED SOME 
RECENTLY...MODERATE TO HEAVY RAIN CONTINUES TO PERSIST OVER THESE 
AREAS...AND FLASH FLOODING REMAINS AN IMMINENT THREAT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GULF 
SHORES...MOUTH OF WEEKS BAY...AND BON SECOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3024 8801 3024 8798 3027 8795 3025 8789
      3028 8777 3029 8776 3034 8783 3038 8784
      3037 8759 3027 8759 3026 8760 3022 8779
      3023 8801

$$

JFB
503 
WGUS74 KMOB 161555
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SUN MAY 16 2010

ALC003-161604-
/O.CAN.KMOB.FF.W.0012.000000T0000Z-100516T1615Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALDWIN AL-
1055 AM CDT SUN MAY 16 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
BALDWIN COUNTY...

THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS MOVED OUT OF SOUTHERN 
BALDWIN COUNTY...RESULTING IN THE END OF THE FLASH FLOOD THREAT. 
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH 
THE DAY AND THIS AREA WILL BE CLOSELY MONITORED FOR ADDITIONAL 
FLOODING THREATS. 

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3024 8801 3024 8798 3027 8795 3025 8789
      3028 8777 3029 8776 3034 8783 3038 8784
      3037 8759 3027 8759 3026 8760 3022 8779
      3023 8801

$$

JFB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:32 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 16, 5:32 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT...
NATIONAL WEATHER SERVICE MOBILE AL
532 AM CDT SUN MAY 16 2010

.SHORT TERM...[TODAY AND TONIGHT]...HIGH PRESSURE OVER THE WESTERN
ATLANTIC WILL CONTINUE TO MOVE EASTWARD ALLOWING AN INCREASE IN
OVERALL ATMOSPHERIC MOISTURE AND SHOWERS AND THUNDERSTORMS
THROUGHOUT THE DAY. ONE BAND OF SHOWERS AND THUNDERSTORMS THAT MOVED
THROUGH THE WESTERN HALF OF THE FORECAST AREA OVERNIGHT WILL AFFECT
THE EASTERN HALF EARLY THIS MORNING. THIS BAND PRODUCED RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA...WITH ISOLATED LOCATIONS RECEIVING UP TO 3 INCHES.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE AREA
TODAY AS ANOTHER UPPER IMPULSE/SHORTWAVE...CURRENTLY CREATING A
LARGE CLUSTER OF STORMS OVER SOUTHEASTERN LOUISIANA...APPROACHES
FROM THE WEST. THE STRONGEST STORMS WILL AGAIN PRODUCE RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR...WITH ISOLATED LOCATIONS RECEIVING
3 TO 4 INCHES OF TOTAL RAINFALL.

A FRONTAL BOUNDARY IS FORECAST TO MOVE INTO THE NORTHWEST PORTIONS
OF THE FORECAST AREA THIS EVENING...AND THROUGH MOST OF THE AREA BY
LATE TONIGHT. WE SHOULD SEE A GRADUAL DECREASE IN PRECIPITATION
COVERAGE WITH THE PASSAGE OF THE BOUNDARY...WITH PATCHY FOG
DEVELOPING LATE DUE TO THE PREVIOUS HEAVY RAINS.

WENT A DEGREE OR TWO BELOW GUIDANCE VALUES FOR TEMPERATURES
TODAY...WITH HIGHS THIS AFTERNOON IN THE LOWER 80S. LOWS TONIGHT
WILL RANGE FROM THIS MID 60S INLAND AREAS...TO NEAR 72 DEGREES AT
THE BEACHES. /22

&&

.LONG TERM...BY 12Z MON BROAD SFC LOW AHEAD MAIN UPPER TROF AXIS
SHIFTS E'WARD TO THE MID ATLANTIC REGION GIVING WAY TO A WEAK COLD
FRONT MOVING SOUTHWARD ACROSS THE LOWER MS RIVER VALLEY AND CENTRAL
GULF STATES LATE MONDAY NIGHT. AHEAD OF THE FRONT BETTER LIFT AND
MOISTURE ADVECTION CONTINUES ACROSS MUCH OF THE REGION GIVING WAY TO
CHANCE POPS MOSTLY IN THE FORM OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWFA MONDAY MORNING AND EARLY
MONDAY AFTERNOON...LINGERING OVER COASTAL AREAS OF NWFL AND EXTREME
SOUTH CENTRAL LATE MONDAY AFTERNOON. LATEST MODEL SOUNDINGS DEPICT
MOSTLY A UNIDIRECTIONAL FLOW IN THE LOWER LEVELS ON MONDAY COMBINED
WITH MARGINAL INSTABILITY AND WEAK VERTICAL SHEAR LIMITING THE
THREAT OF SEVERE WEATHER THROUGH MONDAY. SOME DRIER AIR IS NOTED
ALOFT WITH PW'S AROUND 1.2 INCHES. BY LATE MON NIGHT INTO EARLY TUE
MODEL GUIDANCE DEPICTS MAIN UPPER TROF AXIS MOVES EAST OF THE CWFA
RESULTING IN THE WEAK COLD FRONT MOVING SOUTH OF THE COAST LATE TUES
MORNING. THE WEAK FRONTAL BOUNDARY STALLS NEAR OR JUST SOUTH THE
COAST THROUGH WED MORNING BEFORE MOVING NORTHWARD AND BECOMING
DIFFUSE BY MIDWEEK. NORTH OF THE FRONT COOLER DRIER AIR IS NOTED
GIVING WAY TO LESS HUMIDITY OR MORE PLEASANT WEATHER WED THROUGH THU
AND POSSIBLY THROUGH REMAINDER OF THE WEEK. ALOFT UPPER RIDGING IS
NOTED GIVING WAY TO BETTER SUBSIDENCE ACROSS MUCH OF THE DEEP SOUTH
RESULTING IN LESS CLOUDS AND BETTER SUNSHINE ALSO, BY THU AFT SFC
RIDGE BEGINS TO SHIFT EAST OF THE CWFA GIVING WAY TO LIGHT TO
MODERATE ONSHORE FLOW LATE IN THE WEEK. AS FOR TEMPS WILL LIKELY SEE
SOME 90S IN SOME AREAS THIS WEEK ESPECIALLY WELL INLAND FROM THE
COAST. WILL CONTINUE TO LEAN TOWARDS THE CURRENT 00Z MEX GUIDANCE
FOR TEMPS IN THE EXTENDED PDS. 32/EE

&&

.AVIATION...16/12Z]...SKIES WILL BE MOSTLY CLOUDY TO CLOUDY THROUGH
THE FORECAST CYCLE WITH MVFR CEILING CONDITIONS. A LIGHT SOUTHEAST
WIND FLOW THIS MORNING WILL BECOMING SOUTHERLY AND INCREASE TO
BETWEEN 10 TO 15 KNOTS BY THIS AFTERNOON...AND THEN DECREASE FROM
THE WEST AT 5 TO 10 KNOTS OVERNIGHT. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL AFFECT THE ENTIRE AREA...WITH LOCALLY HEAVY RAN
AND REDUCED VISIBILITIES. /22

&&

.MARINE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO
MOVE EASTWARD ALLOWING AN INCREASED POTENTIAL OF SHOWERS AND
THUNDERSTORMS THOUGH TONIGHT. A FRONTAL BOUNDARY IS FORECAST TO
SETTLE TO THE NORTHERN GULF COAST EARLY IN THE WEEK AND STALL. THERE
ARE INDICATIONS THAT THE FRONT LOOKS TO HANG AROUND NEAR THE COAST OR
JUST OFFSHORE THROUGH THE MIDDLE OF NEXT WEEK. AS THE FRONTAL AXIS
NEARS...WINDS ARE FORECAST TO LOWER ENOUGH TO SUPPORT SUBSIDING
SEAS. /22

&&

.FIRE WEATHER...HIGH HUMIDITY ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH MON FOLLOWED BY SLIGHTLY
DRIER/COOLER CONDITIONS THROUGH THE REMAINDER OF THE WEEK. AS A
RESULT AFTERNOON RELATIVE HUMIDITY VALUES WILL HAVE TO BE CLOSELY
MONITORED WED THROUGH FRI. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      80  67  87  65 / 100  70  30  20
PENSACOLA   81  71  85  68 / 100  80  30  20
DESTIN      80  72  82  71 /  90  80  40  20
EVERGREEN   80  67  88  62 / 100  80  30  20
WAYNESBORO  80  66  87  61 / 100  60  20  10
CAMDEN      80  66  88  63 / 100  80  30  10
CRESTVIEW   82  68  88  63 / 100  80  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 5:33 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
533 AM CDT SUN MAY 16 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
533 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE OUTLOOK
AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE SEVERE
THUNDERSTORMS ARE NOT EXPECTED...THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN.
RAINFALL RATES OF ONE TO TWO INCHES AN HOUR WILL OCCUR WITH THE
STRONGER STORMS...WITH ISOLATED LOCATIONS RECEIVING 3 TO 4 INCHES OF
TOTAL RAINFALL WHERE TRAINING OF STORMS OCCUR. THE HEAVY RAIN COULD
RESULT IN LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.

A PERSISTENT SOUTHERLY FLOW OVER THE GULF WATERS WILL KEEP SEAS
AROUND 3 TO 4 FEET...CREATING A LOW HAZARD FOR SMALL CRAFT
OPERATORS.

PATCHY FOG IS POSSIBLE OVERNIGHT...MAINLY ALONG AND EAST OF THE
INTERSTATE 65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:26 AM CDTAreal Flood AdvisoryMOBMobile3 hr
May 16, 9:56 AM CDTSpecial Marine WarningMOB49 min
May 16, 12:27 PM CDTSpecial Marine WarningMOB63 min
May 16, 1:24 PM CDTSpecial Marine WarningMOB111 min
May 16, 2:17 PM CDTFlash Flood WarningMOBBaldwin88 min
May 16, 2:30 PM CDTSevere Thunderstorm WarningMOBBaldwin30 min
May 16, 2:37 PM CDTTornado WarningMOBBaldwin23 min
May 16, 2:53 PM CDTTornado WarningMOBBaldwin14 min
May 16, 3:11 PM CDTSpecial Marine WarningMOB64 min
May 16, 3:56 PM CDTSpecial Marine WarningMOB64 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.